Georgia, 2018Flash Flooding in Georgia, November 12, 2018
November 12, 2018 · NWS FFC · 11 events in 5 counties and zones
A series of weak surface low systems traversed the area, producing periods of heavy rain over north Georgia late on November 11th through November 12th. Rainfall amounts of 2 to 5 inches occurred, combining with the already saturated soils to produce isolated flash flooding in portions of the north Atlanta metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of weak surface low systems traversed the area, producing periods of heavy rain over north Georgia late on November 11th through November 12th. Rainfall amounts of 2 to 5 inches occurred, combining with the already saturated soils to produce isolated flash flooding in portions of the north Atlanta metropolitan area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 12, 2:59 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Nov 12, 2:59 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
259 PM EST Mon Nov 12 2018
.SHORT TERM /Tonight through Tuesday Night/...
Wet conditions will continue through the short term periods. As an
upper level wave deepens into a low over Texas by tomorrow
afternoon and slowly shifts into the lower Mississippi Valley
overnight Tuesday, several weak surface lows will lift out of the
Gulf of Mexico. Overrunning across the area ahead of the surface
waves, will bring periods of heavy rain through Tuesday afternoon.
Winds will be east through daybreak across much of the area before
shifting to the northwest through the late morning hours. The
proximity of the surface waves will keep rain chances categorical
across much of central GA with chances across much of north and
northwest GA Abundant clouds will keep temperatures from changing
too much across the area, with afternoon highs below normal and
overnight lows near normal.
Atwell
.LONG TERM /Wednesday through Monday/...
No significant deviation from previous forecast trends through the
extended forecast period. Strongly diffluent upper pattern over the
region Wednesday ahead of the deep upper low digging into the Lower
Mississippi Valley. Should see more rounds of heavy rain through at
least early Thursday with this pattern. Medium-range models continue
to show little instability Wednesday through Thursday, and severe
thunderstorm chances look low. However, northwestern half of the
forecast area will be coming off of a very wet short-term forecast
period and precipitable water values will remain seasonally very
high across the southeastern half, so flooding potential will
remain an issue. Upper low quickly begins filling and lifting
northeast by Thursday bringing a quick end to the precipitation.
Models in good agreement on showing the upper flow undergoing a
rapid de- amplification as the low lifts out keeping the coldest
air well north of the state. Dry weather and cool to seasonal
temperatures for the end of the work week, through the weekend and
into the beginning of next week.
20
&&
.HYDROLOGY...
Latest storm totals indicate potential for an additional 2 to 4
inch rainfall across the area with locally higher amounts through
Thursday. The heaviest rainfall is forecast mainly through
Wednesday morning across north Georgia with additional amounts
across central Georgia Wednesday into Thursday. Have issued a
Flood Watch for north and portions of central GA generally along
and north of a La Grange to Homer line. We may need to extend the
watch in time and area as confidence grows in forecast of wave
Wednesday into Thursday.
&&
.PREV DISCUSSION... /Issued 1255 PM EST Mon Nov 12 2018/
AVIATION...
18Z Update...
IFR conditions at the TAF sites will deteriorate to LIFR between
20-23Z and remain down until 14-16Z tomorrow with a modest
improvement to MVFR. East winds will continue at 10-15kts with
gusts to 20kts possible through 21Z, then diminishing to 5-10kts
after 00Z. Winds will shift out of the NW tomorrow between 12-15Z
at 5-10kts. Visibilities will remain 1-4SM with RA and periods of
RA+ throughout the period as well as patchy fog.
//ATL Confidence...18Z Update...
Medium confidence on all elements
Atwell
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 45 55 43 48 / 100 100 50 60
Atlanta 48 52 43 49 / 100 100 40 70
Blairsville 43 50 37 49 / 100 90 30 60
Cartersville 46 50 40 49 / 100 100 30 60
Columbus 56 60 46 53 / 100 100 50 80
Gainesville 44 53 42 48 / 100 100 40 60
Macon 55 61 47 52 / 90 100 50 70
Rome 46 49 39 48 / 100 90 30 60
Peachtree City 49 54 43 50 / 100 100 40 70
Vidalia 60 71 51 56 / 60 80 40 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for the following zones:
Banks...Barrow...Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Clayton...Cobb...Coweta...Dade...Dawson...DeKalb...
Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...Gordon...
Gwinnett...Hall...Haralson...Heard...Henry...Jackson...Lumpkin...
Meriwether...Murray...Newton...North Fulton...Paulding...
Pickens...Pike...Polk...Rockdale...South Fulton...Spalding...
Towns...Troup...Union...Walker...Walton...White...Whitfield.
&&
SHORT TERM...Atwell
LONG TERM....20
AVIATION...Atwell
Hazardous weather outlook, Nov 12, 3:36 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
336 PM EST Mon Nov 12 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-132045-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
336 PM EST Mon Nov 12 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
...A Flood Watch is in effect for portions of north and central GA
through Wednesday morning...
Rainfall, heavy at times, will continue through the overnight
hours. Up to 2 inches of additional rainfall is possible, with
locally higher amounts possible. With this heavy rainfall
localized flooding will also be possible. Refer to the Flood Watch
for more information.
Thunderstorms are also possible, mainly in central Georgia. The
primary hazards with any thunderstorm will be heavy rainfall and gusty
winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
An extended period of rain is expected through early Thursday.
The rain could be heavy at times with isolated thunderstorms for
portions of central Georgia. As the rain occurs, an increased
threat for river and stream flooding is expected by the middle of
the week. Localized flash flooding is possible as well, especially
across the higher terrain of north Georgia.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
Flash Flood, Paulding
- When
- November 12, 4:13 PM EST to 8:45 PM EST
- Where
- Paulding County, 1.71 mi WNW of Union to 0.72 mi W of Union
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.837, -85.008
Emergency Manager reported closed roads due to flooding, largely from small creeks overflowing their banks. These closed roads included, but were not limited to, Bell Road and Hogue Road along McClendon Creek, and Baskin Road. Radar estimates indicate 3 to 4 inches of rain occurred over this area, with locally higher amounts possible.
Flash Flood, Forsyth
- When
- November 12, 5:00 PM EST to 11:15 PM EST
- Where
- Forsyth County, 0.57 mi W of Cumming Mathis Arpt to 1.16 mi SSW of Cumming Mathis Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.100, -84.180
The Emergency Manager reported several roads closed due to water over the roadway, including near the intersection of Caney Road and Christopher Robin Road, as well as Vaughan Drive and Brookwood Road. Radar estimates indicate that 3 to 4 inches of rainfall occurred in this area. Associated runoff from these high rainfall amounts allowed nearby creeks and streams to overflow their banks, including Caney Creek, and overwhelm drainage systems, impacting the roadways.
Flash Flood, Forsyth
- When
- November 12, 5:00 PM EST to 11:00 PM EST
- Where
- Forsyth County, 2.69 mi NE of Coal Mtn to 3.16 mi NE of Coal Mtn
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.300, -84.070
The Emergency Manager reported water over the road near the intersection of Settingdown Road and Hampton Park Drive. Radar estimates indicate that 3 to 4 inches of rainfall occurred over the area, resulting in a rise on Settingdown Creek. These amounts were enough to force the creek out of its banks and over the roadway.
Flash Flood, Paulding
- When
- November 12, 5:00 PM EST to 8:30 PM EST
- Where
- Paulding County, 2.31 mi W of Pumpkin to 0.73 mi W of Pumpkin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.916, -84.920
Emergency Manager reported multiple roads closed across the county, largely due to small creeks overrunning their banks. These roads included but were not limited to McPherson Church Road, near McPherson Loop, Mount Moriah Road at Highway 61, Benson Creek Road, and the intersection of Spring Road and Wayside Lane. Radar estimates indicate that 3 to 4 inches of rain, with locally higher amounts, occurred during this time.
Flash Flood, Paulding
- When
- November 12, 5:00 PM EST to 8:30 PM EST
- Where
- Paulding County, 2.61 mi S of Bud to 2.29 mi SW of Nebo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.813, -84.911
Emergency Manager reported multiple roads closed across the county, largely due to small creeks overrunning their banks. These roads included but were not limited to Mulberry Road Road and Bob Hunton Road. Radar estimates indicate that 3 to 4 inches of rain, with locally higher amounts, occurred during this time.
Flash Flood, Cobb
- When
- November 12, 5:10 PM EST to 10:30 PM EST
- Where
- Cobb County, 1.87 mi W of Mt Bethel to 1.78 mi W of Mt Bethel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 33.972, -84.453
Flooding of a soccer field and surrounding areas was reported on Robinson Road near Fullers Park due to Sewell Mill Creek rising out of its banks. Radar estimates indicate that 3 to 4 inches of rainfall occurred over the area in a short period of time.
Flash Flood, Cobb
- When
- November 12, 5:10 PM EST to 10:30 PM EST
- Where
- Cobb County, 2.82 mi NNW of Due West to 2.32 mi W of Kennesaw
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 34.010, -84.680
Multiple roads were reported to have water over them, including Jim Owens Road near Acworth Due West Road, Old Stilesboro Road, and County Line Road. Radar estimates indicate 3 to 4 inches of rain fell over the area in a short period of time, and the excessive runoff produced quick rises of creeks and streams, likely contributing to the road conditions.
Flash Flood, Paulding
- When
- November 12, 5:10 PM EST to 10:30 PM EST
- Where
- Paulding County, 1.5 mi NNW of Remus to 1.76 mi N of Remus
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 34.000, -84.890
Raccoon Creek Road was closed due to flooding. Radar estimates indicate that 3 to 4 inches of rainfall occurred over the area, and the associated runoff caused Raccoon Creek to rise out of its banks and over the roadway.
Flash Flood, Bartow
- When
- November 12, 6:52 PM EST to 9:00 PM EST
- Where
- Bartow County, 4.4 mi SW of Adairsville to 5.48 mi WNW of Halls
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.330, -85.010
Public reported that Dry Creek had risen out of its banks and over the roadway near the intersection of Wayside Road and Doris Road.
Flash Flood, Banks
- When
- November 12, 7:02 PM EST to 10:00 PM EST
- Where
- Banks County, 0.3 mi W of Hollingsworth to 1.09 mi SSE of Hollingsworth
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.430, -83.505
Emergency Manager reported Moss Mill Road near Highway 441 and Old Highway 441 was inundated with water due to Little Nails Creek overflowing its banks. Radar estimates indicate that 2.5 to 3 inches of rainfall occurred over the area.
Flash Flood, Cobb
- When
- November 12, 8:30 PM EST to 10:30 PM EST
- Where
- Cobb County, 1.85 mi ESE of Noonday to 1.79 mi ESE of Noonday
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 34.060, -84.490
A member of the public reported that water was flowing over Kemp Road Northeast, blocking access to a neighborhood pool and clubhouse. Radar estimates indicate that the area received 3 to 4 inches of rain in a short period of time, and the small creek downstream from North Landing Lake rose out of its banks and flowed over the roadway.
WATER WAS REPORTED OVER THE ROADWAY ON THE ROAD LEADING TO THE POOL AND CLUBHOUSE OFF OF KEMP ROAD.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, November 12, 20182 deaths · 8 injured · $250,000 · 4 events
- Cold in Oregon, November 12, 20181 death · 1 event
- Tornado in Florida, November 12, 2018$20,000 · EF0 · 1 event
- Flash Flooding in Texas, November 12, 201812 events
- Flooding and Heavy Rain in Virginia, November 12 to 18, 20189 events
- Flash Flooding in Louisiana, November 12, 20186 events
- Flooding and Heavy Rain in North Carolina, November 12 to 13, 20185 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 12, 20185 events
- Heavy Snow in Oklahoma, November 12, 20183 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 12, 20183 events
- Flash Flooding in North Carolina, November 12 to 13, 2018$10,000 · 3 events
- Winter Weather in Michigan, November 12 to 13, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798751, 797069, 797072, 798744, 798759, 797064, 797066, 797067, 797075, 797077, 797068.